Case presentation A middle-aged patient presented to the emergency department with intermittent chest pain of 4-hour duration. The patient had been recently diagnosed with metastatic adenocarcinoma of the colon and was receiving 5-fluorouracil (5-FU)-based chemotherapy at the time of presentation. The ECG at presentation showed 1 mm ST segment elevation in leads II, III and aVF, with reciprocal changes in leads aVL, V1 and V2 (figure 1A). Serum cardiac troponin I level was elevated at 0.11 ng/mL (normal: 0.00–0.02 ng/mL). The patient was given sublingual nitrate and loading doses of aspirin, clopidogrel and atorvastatin, and was taken up for coronary angiography with an intent to perform primary percutaneous coronary intervention.
The images of the coronary angiogram are shown in figure 2. The patient was angina-free by this time. A repeat ECG done 30 min after coronary angiography is shown in figure 1B. Two-dimensional transthoracic echocardiogram revealed normal left ventricle (LV) systolic function and no regional wall motion abnormality.
Question What is the likely mechanism of myocardial infarction in this patient?
In situ coronary artery thrombosis with spontaneous recanalisation.
Epicardial coronary artery vasospasm.
Coronary artery embolism.
Coronary microvascular dysfunction.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.